Medicine news

Bradycardia: A long list of possible ECG causes : Emergency Medicine News

Figure:

cardiology, ECG

FU2-14
Figure

Doctors were called to a private residence by the family of a woman in her 80s with ESRD, hypertension and diabetes who could not be fully awakened from a nap. Her husband said it was like the lights were on, but no one was home.

She had missed dialysis the day before because of the holidays and was going to go that evening instead. Doctors found her lethargic, bradycardic, and hypotensive with a pulse of 39 bpm and blood pressure of 75/35 mm Hg. Her blood sugar was 142 mg/dL. They gave atropine 1 mg twice without improvement and started transcutaneous stimulation.

Her vitals were slightly better in the ER than in the field with a pulse in the 50s and blood pressure in the mid-80s. She was lethargic but slightly better, doctors said. An ECG was done.

The computer read it as a junctional rhythm at 57. What is the most likely cause of the ECG findings in this patient? Kidney failure, AV nodal block, shock, hyperkalemia or all of these?

ECG analysis

The computer calls it a junctional rhythm, but the ECG actually shows P waves although they are quite small, which is probably why the computer missed them. Small P waves or junctional bradycardia may be seen in hyperkalemia, and both should trigger the idea.

However, no peak T waves or other signs of hyperkalemia were observed. The ECG also shows subtle ST-segment depression in the lateral precordial leads as well as nonspecific T-wave changes in I and aVL, but the latter is likely an artifact. Given the clinical presentation and ECG findings, hyperkalemia and ischemia should be strongly considered, as should BRASH syndrome even more so.

Case outcome

This patient suffered from renal failure, AV nodal block, shock and hyperkalemia (BRASH syndrome). She was taking a beta-blocker for high blood pressure and her potassium level was high due to missed dialysis. The bradycardia was probably caused primarily by the combination of hyperkalemia and AV nodal blockade synergistically.

The patient’s potassium level was 4.8 mmol/L approximately one hour after administration of empiric treatment for hyperkalemia via the medical line. A pre-treatment potassium level was never achieved due to the instability, but the level gradually started to rise afterward, likely approaching where it was likely to be before treatment. It reached 6.4 mmol/L about 10 hours later, just before dialysis, once she had stabilized a bit and was in intensive care. HS troponin-i was normal x 3 (99% URL

Consider BRASH syndrome as a cause of bradycardia or hypotension even when potassium is only mildly elevated. The combination of a beta-blocker or a calcium channel blocker with mild to moderate hyperkalemia can cause synergistic effects that lead to severe hemodynamic instability.

This article has been peer reviewed by Stephen W. Smith, MD, of Dr. Smith’s ECG Blog (https://bit.ly/3qUKQyw).

Dr Pregersonis an emergency physician at Palomar Health and Tri-City Hospital in San Diego. He is the author of 1 minute consultation in emergency medicine, 8 in 1 quick reference for emergency services, and the A to Z Guide to EM Pharmacopoeia and Antibiotics. Follow him on Twitter@EM1MinuteGuru, and visit their sites, https://EMresource.organdhttps://EM1minuteConsult.com. Read his past columns onhttp://bit.ly/BradyCardiaEMN.